Journal of Thrombosis and Thrombolysis

, Volume 45, Issue 4, pp 557–561 | Cite as

Incidence and risk factors for acute kidney injury in patients with excessive anticoagulation on warfarin: a retrospective study

  • Siavash Piran
  • Hugh Traquair
  • Noel Chan
  • Marlene Robinson
  • Sam Schulman
Article
  • 90 Downloads

Abstract

Anticoagulant-related nephropathy is an acute kidney injury (AKI) associated with excessive anticoagulation. The nature of the association between excessive anticoagulation with warfarin and AKI and its incidence remain unclear. To evaluate the incidence of AKI in excessively anticoagulated patients taking warfarin and examine potential risk factors. A retrospective chart review was performed in patients on chronic warfarin. The primary outcome was AKI, defined as an acute increase in creatinine of > 26.5 µmol/L within 7–14 days of an international normalized ratio (INR) ≥ 4.0. 292 patients with an INR ≥ 4.0 were included. 101 patients had CKD and 191 did not have CKD. Of the 292 patients with an INR ≥ 4.0, 38 (13%) had an AKI. In univariable analyses, CKD [odds ratio (OR) 2.1, 95% confidence interval (CI) 0.99–4.43] and use of renin–angiotensin system (RAS) blockers and/or diuretics (OR 3.85; 95% CI 1.15–20.15) were significantly associated with the risk of AKI. In a binomial logistic regression model, use of RAS blockers and/or diuretics was the only significant predictor of AKI (OR 3.4; 95% CI 1.02–11.76). Use of RAS blockers and/or diuretics significantly increased the risk of AKI in patients with warfarin-related excessive anticoagulation. Further prospective studies examining the association of high INRs and AKI are needed.

Keywords

Acute kidney injury Anticoagulants Creatinine, international normalized ratio Warfarin 

Notes

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.

Ethical approval

All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards.

References

  1. 1.
    Wheeler DS, Giugliano RP, Rangaswami J (2016) Anticoagulation-related nephropathy. J Thromb Haemost 14(3):461–467CrossRefPubMedGoogle Scholar
  2. 2.
    Brodsky SV, Hebert LA (2016) Anticoagulant-related nephropathy: is an AKI elephant hiding in plain view? J Am Coll Cardiol 68(21):2284–2286CrossRefPubMedGoogle Scholar
  3. 3.
    Brodsky SV, Satoskar A, Chen J, Nadasdy G, Eagen JW, Hamirani M, Hebert L, Calomeni E, Nadasdy T (2009) Acute kidney injury during warfarin therapy associated with obstructive tubular red blood cell casts: a report of 9 cases. Am J Kidney Dis 54(6):1121–1126CrossRefPubMedGoogle Scholar
  4. 4.
    Brodsky SV, Nadasdy T, Rovin BH, Satoskar AA, Nadasdy GM, Wu HM, Bhatt UY, Hebert LA (2011) Warfarin-related nephropathy occurs in patients with and without chronic kidney disease and is associated with an increased mortality rate. Kidney Int 80(2):181–189CrossRefPubMedPubMedCentralGoogle Scholar
  5. 5.
    Woo KT, Lee GS, Foo MW, Chan CM (2012) Warfarin-related nephropathy in patients with chronic kidney disease. Kidney Int 82:113 (author reply 113–114)CrossRefPubMedGoogle Scholar
  6. 6.
    Ware K, Brodsky P, Satoskar AA, Nadasdy T, Nadasdy G, Wu H, Rovin BH, Bhatt U, Von Visger J, Hebert LA, Brodsky SV (2011) Warfarin-related nephropathy modeled by nephron reduction and excessive anticoagulation. J Am Soc Nephrol 22(10):1856–1862CrossRefPubMedPubMedCentralGoogle Scholar
  7. 7.
    Ozcan A, Ware K, Calomeni E, Nadasdy T, Forbes R, Satoskar AA, Nadasdy G, Rovin BH, Hebert LA, Brodsky SV (2012) 5/6 nephrectomy as a validated rat model mimicking human warfarin-related nephropathy. Am J Nephrol 35(4):356–364CrossRefPubMedPubMedCentralGoogle Scholar
  8. 8.
    Ware K, Qamri Z, Ozcan A, Satoskar AA, Nadasdy G, Rovin BH, Hebert LA, Nadasdy T, Brodsky SV (2013) N-acetylcysteine ameliorates acute kidney injury but not glomerular hemorrhage in an animal model of warfarin-related nephropathy. Am J Nephrol 35(4):356–364Google Scholar
  9. 9.
    Ryan M, Ware K, Qamri Z, Satoskar A, Wu H, Nadasdy G, Rovin B, Hebert L, Nadasdy T, Brodsky SV (2014) Warfarin-related nephropathy is the tip of the iceberg: direct thrombin inhibitor dabigatran induces glomerular hemorrhage with acute kidney injury in rats. Nephrol Dial Transplant 29(12):2228–2234CrossRefPubMedGoogle Scholar
  10. 10.
    Berger R, Salhanick SD, Chase M, Ganetsky M (2013) Hemorrhagic complications in emergency department patients who are receiving dabigatran compared with warfarin. Ann Emerg Med 61(4):475–479CrossRefPubMedGoogle Scholar
  11. 11.
    Rizk D, Warnock D (2011) Warfarin-related nephropathy: another newly recognized complication of an old drug. Kidney Int 80(2):131–133CrossRefPubMedGoogle Scholar
  12. 12.
    Brodsky SV, Collins M, Park E, Rovin BH, Satoskar AA, Nadasdy G, Wu H, Bhatt U, Nadasdy T, Hebert LA (2010) Warfarin therapy that results in an international normalization ratio above the therapeutic range is associated with accelerated progression of chronic kidney disease. Nephron Clin Pract 115(2):c142–c146CrossRefPubMedPubMedCentralGoogle Scholar
  13. 13.
    An JN, Ahn SY, Yoon CH, Youn TJ, Han MK, Kim S, Chin HJ, Na KY, Chae DW (2013) The occurrence of warfarin-related nephropathy and effects on renal and patient outcomes in Korean patients. PLoS ONE 8(4):e57661CrossRefPubMedPubMedCentralGoogle Scholar
  14. 14.
    Lim AK, Campbell DA (2013) Haematuria and acute kidney injury in elderly patients admitted to hospital with supratherapeutic warfarin anticoagulation. Int Urol Nephrol 45(2):561–570CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Siavash Piran
    • 1
    • 2
  • Hugh Traquair
    • 1
  • Noel Chan
    • 1
  • Marlene Robinson
    • 1
  • Sam Schulman
    • 1
  1. 1.Division of Hematology and Thromboembolism, Department of Medicine, and Thrombosis and Atherosclerosis Research InstituteMcMaster UniversityHamiltonCanada
  2. 2.Thrombosis ServiceHHS - General HospitalHamiltonCanada

Personalised recommendations